Man thinking

The use of statin medications is associated with the development of myositis, according to a new research study published in the July 30 issue of the journal JAMA Internal Medicine.

The population-based study conducted in Australia showed a nearly twofold increase in statin exposure in patients with myositis compared with controls. Researchers also found an increased number of cases of myositis relative to the number of myositis patients who have used statins between 2000 and 2014.

Statins, which are widely used for patients at risk for heart attack, often cause muscle aches and pains as a side effect. These symptoms often resolve without treatment when the medication is discontinued.

Statin-associated autoimmune myopathy, however, is strongly associated with the form of myositis known as necrotizing myopathy (NM), especially when autoantibodies against hydroxymethylglutaryl–coenzyme A reductase (HMGCR) are present. NM does not resolve when the patient stops taking the statin medication, and the patient must be treated with immunosuppressive medications to relieve symptoms.

While researchers stressed the importance of appropriate statin use by patients at higher risk for heart disease, they also stressed that, when patients taking these medications complain of muscle weakness or pain, clinicians should consider the possibility of inflammatory myositis.

“This debilitating adverse effect underscores the importance of prescribing statins only to patients who will clearly have a net benefit,” said cardiologist Gregory Curfman, MD, Brigham and Women’s Hospital, Harvard Medical School, Boston, Massachusetts.

Find an online version of the article here.

TMA medical advisor Dr. Andrew Mammen discusses necrotizing myopathy and its treatment here.

8 comments on “Statin use is associated with myositis”

  1. 1
    Chris Church on August 1, 2018

    I had a period of taking statins presumably to help with keeping cholesterol levels down after a minor stroke and previous heart failure . I now have ibm and never knew why, could statins be a cause? If so where do I go it aid the stopping of this horrendous condition. Thanks.

    1. 2
      Linda Kobert on August 1, 2018

      Hello Chris. This study reports on necrotizing myopathy as the form of myositis associated with statins. I am not aware of data linking statins with IBM, although TMA has members who do claim their disease is related to statin use. I suggest you talk with your doctors to at least make them aware of your concern.

    2. 3
      Rick on August 10, 2018

      Chris, you are right. I have been devastated with my life and now disabled due to the Stain drug Lipitor. All has been documented and gone over twice to verify the diagnosis and cause. As has come out in more recent medical journals and testing showing over 30% of people taking Statins will get Myositis, possibly permanently as I have.

  2. 4
    James V. McTevia on September 9, 2018

    Most interesting. What a breakthrough!

    Lipitor was prescribed to reduce cholesterol and I was taking this statin for over 25 years.
    In 2013 I was diagnosed with sIBM by a neurologist at one of the major if not the major medical facility in the world and subsequently tried Methotrexate as suggested. After 3 treatments I was hospitalized and nearly died. I encountered serious side effects , lost 60% of my immune capacity, 40% of my lung capacity developed Methotrexate poisoning, bronchial pneumonia and influenza. The pulmonologist suggested that 25 years of statins, a drug that is known to cause muscle problems may be a good drug to stop taking and I did in fact stop taking Lipitor 3 years ago.

    Alas, but too late as carefully related in my just published book “ One Eyed Kings” available through;

    http://www.seattlebookcompany.com/one-eyed-kings-lessons-i-learned-from-an-incurable-disease/

    Peace and God help and bless us all facing Myositis

  3. 5
    Charles Buncher on September 13, 2018

    I thought I had NM caused by statins and have been treated with methotrexate and prednisone. I was recently was told that based on my hands that I have IBM and should stop the medications and focus on exercise. When I stopped the statin my falling stopped in one week, but the weakness in my legs continued and I developed the hand/finger problem in both hands. I am trying to get in touch with a doctor to help but as of today have not made a connection.

  4. 6
    Abraham Frosh on October 14, 2018

    hello everyone.
    ten years ago i torn my tween muscle while useing statins,5years ago got flare Wich dx myositis anti jo 1.
    it’s all accur while using statins.
    i complain to my Dr six monts before.
    im locking for conection,or some one can deny my case?
    thank in advance.

  5. 7
    dave lund on November 30, 2018

    Hi,

    My mother inlaw is being treated for this however, as she speaks only chinese, its difficult to find information in a language she understands. Can anyone point me towards a reliable chinese website that has information on this condition?

    Thanks.

    1. 8
      Linda Kobert on December 3, 2018

      Hello Dave,

      I’m sorry your mother-in-law has myositis. We are not aware of a patient support group or information website in China. However, the TMA website has a Google translate tab at the top of every page that automatically translates all content into several other languages, including Chinese. Please give this a try, and let us know if this is satisfactory.

      Thanks!

Leave a Reply

Your email address will not be published. Required fields are marked *